Algebra & Number Theory

Noncommutative Hilbert modular symbols

Ivan Horozov

Full-text: Open access

Abstract

The main goal of this paper is to construct noncommutative Hilbert modular symbols. However, we also construct commutative Hilbert modular symbols. Both the commutative and the noncommutative Hilbert modular symbols are generalizations of Manin’s classical and noncommutative modular symbols. We prove that many cases of (non)commutative Hilbert modular symbols are periods in the Kontsevich–Zagier sense. Hecke operators act naturally on them.

Manin defined the noncommutative modular symbol in terms of iterated path integrals. In order to define noncommutative Hilbert modular symbols, we use a generalization of iterated path integrals to higher dimensions, which we call iterated integrals on membranes. Manin examined similarities between noncommutative modular symbol and multiple zeta values in terms of both infinite series and of iterated path integrals. Here we examine similarities in the formulas for noncommutative Hilbert modular symbol and multiple Dedekind zeta values, recently defined by the current author, in terms of both infinite series and iterated integrals on membranes.

Article information

Source
Algebra Number Theory, Volume 9, Number 2 (2015), 317-370.

Dates
Received: 22 August 2013
Revised: 17 September 2014
Accepted: 26 November 2014
First available in Project Euclid: 16 November 2017

Permanent link to this document
https://projecteuclid.org/euclid.ant/1510842284

Digital Object Identifier
doi:10.2140/ant.2015.9.317

Mathematical Reviews number (MathSciNet)
MR3320846

Zentralblatt MATH identifier
1376.11031

Subjects
Primary: 11F41: Automorphic forms on GL(2); Hilbert and Hilbert-Siegel modular groups and their modular and automorphic forms; Hilbert modular surfaces [See also 14J20]
Secondary: 11F67: Special values of automorphic $L$-series, periods of modular forms, cohomology, modular symbols 11M32: Multiple Dirichlet series and zeta functions and multizeta values

Keywords
modular symbols Hilbert modular groups Hilbert modular surfaces iterated integrals

Citation

Horozov, Ivan. Noncommutative Hilbert modular symbols. Algebra Number Theory 9 (2015), no. 2, 317--370. doi:10.2140/ant.2015.9.317. https://projecteuclid.org/euclid.ant/1510842284


Export citation

References

  • A. Ash and A. Borel, “Generalized modular symbols”, pp. 57–75 in Cohomology of arithmetic groups and automorphic forms (Luminy-Marseille, 1989), edited by J.-P. Labesse and J. Schwermer, Lecture Notes in Math. 1447, Springer, Berlin, 1990.
  • A. Ash and L. Rudolph, “The modular symbol and continued fractions in higher dimensions”, Invent. Math. 55:3 (1979), 241–250.
  • L. Berger, G. B öckle, L. Dembélé, M. Dimitrov, T. Dokchitser, and J. Voight, Elliptic curves, Hilbert modular forms and Galois deformations, Birkhäuser/Springer, Basel, 2013.
  • B. J. Birch, “Elliptic curves over $Q$: a progress report”, pp. 396–400 in 1969 Number Theory Institute (Stony Brook, 1969), edited by D. J. Lewis, Proc. Symp. Pure Math. 20, Amer. Math. Soc., Providence, R.I., 1971.
  • F. Borceux, Handbook of categorical algebra I: Basic category theory, Encyclopedia of Mathematics and its Applications 50, Cambridge University Press, 1994.
  • A. Borel and J.-P. Serre, “Corners and arithmetic groups”, Comment. Math. Helv. 48 (1973), 436–491.
  • K. S. Brown, Cohomology of groups, Graduate Texts in Mathematics 87, Springer, Berlin, 1982.
  • J. H. Bruinier, G. van der Geer, G. Harder, and D. Zagier, The 1-2-3 of modular forms: lectures at a summer school in Nordfjordeid, Norway, Springer, Berlin, 2008.
  • K. T. Chen, “Iterated path integrals”, Bull. Amer. Math. Soc. 83:5 (1977), 831–879.
  • J. E. Cremona, Algorithms for modular elliptic curves, 2nd ed., Cambridge University Press, 1997.
  • V. G. Drinfeld, “Two theorems on modular curves”, Funkcional. Anal. i Prilozhen. 7:2 (1973), 83–84. In Russian; translated in Functional Anal. Appl. 7:2 (1973), 155–156.
  • L. Euler, Introductio in analysin infinitorum, I, 1748. Translated as Introduction to analysis of the infinite, Book I, Springer, New York, 1988.
  • E. Freitag, Hilbert modular forms, Springer, Berlin, 1990. http://msp.org/idx/zbl/0702.11029Zbl 0702.11029
  • H. Gangl, M. Kaneko, and D. Zagier, “Double zeta values and modular forms”, pp. 71–106 in Automorphic forms and zeta functions, edited by S. Böcherer et al., World Sci. Publ., Hackensack, NJ, 2006.
  • A. B. Goncharov, “Multiple polylogarithms and mixed Tate motives”, preprint, 2001.
  • A. B. Goncharov, “Multiple $\zeta$-values, Galois groups, and geometry of modular varieties”, pp. 361–392 in European Congress of Mathematics (Barcelona, 2000), vol. I, edited by C. Casacuberta et al., Progr. Math. 201, Birkhäuser, Basel, 2001.
  • A. B. Goncharov, “The dihedral Lie algebras and Galois symmetries of $\pi\sb 1\sp {(l)}(\mathbb P\sp 1-(\{0,\infty\}\cup\mu\sb N))$”, Duke Math. J. 110:3 (2001), 397–487.
  • P. E. Gunnells, “Finiteness of minimal modular symbols for ${\rm SL}\sb n$”, J. Number Theory 82:1 (2000), 134–139.
  • P. E. Gunnells, “Symplectic modular symbols”, Duke Math. J. 102:2 (2000), 329–350.
  • P. E. Gunnells and D. Yasaki, “Hecke operators and Hilbert modular forms”, pp. 387–401 in Algorithmic number theory, edited by A. J. van der Poorten and A. Stein, Lecture Notes in Comput. Sci. 5011, Springer, Berlin, 2008.
  • R. Hartshorne, Algebraic geometry, Graduate Texts in Mathematics 52, Springer, New York, 1977.
  • F. E. P. Hirzebruch, “Hilbert modular surfaces”, Enseign. Math. $(2)$ 19 (1973), 183–281.
  • F. Hirzebruch and D. Zagier, “Intersection numbers of curves on Hilbert modular surfaces and modular forms of Nebentypus”, Invent. Math. 36 (1976), 57–113.
  • I. Horozov, “Non-commutative two dimensional modular symbol”, preprint, 2006.
  • I. Horozov, “Non-abelian reciprocity laws on a Riemann surface”, Int. Math. Res. Not. 2011:11 (2011), 2469–2495.
  • I. Horozov, “Cohomology of GL$(4,\mathbb Z)$ with nontrivial coefficients”, Math. Res. Lett. 21:5 (2014), 1111–1136.
  • I. Horozov, “Multiple Dedekind zeta functions”, J. Reine Angew. Math. (online publication July 2014).
  • I. Horozov, “Reciprocity laws on algebraic surfaces via iterated integrals”, J. K-Theory 14:2 (2014), 273–312.
  • D. Kazhdan, B. Mazur, and C.-G. Schmidt, “Relative modular symbols and Rankin–Selberg convolutions”, J. Reine Angew. Math. 519 (2000), 97–141.
  • M. Kontsevich and D. Zagier, “Periods”, pp. 771–808 in Mathematics unlimited–-2001 and beyond, edited by B. Engquist and W. Schmid, Springer, Berlin, 2001.
  • J. Lurie, Higher topos theory, Annals of Mathematics Studies 170, Princeton University Press, NJ, 2009.
  • J. I. Manin, “Parabolic points and zeta functions of modular curves”, Izv. Akad. Nauk SSSR Ser. Mat. 36 (1972), 19–66. In Russian; translated in Math. USSR Izv. 6:1 (1972), 19–64.
  • Y. I. Manin, “Iterated integrals of modular forms and noncommutative modular symbols”, pp. 565–597 in Algebraic geometry and number theory, edited by V. Ginzburg, Progr. Math. 253, Birkhäuser, Boston, 2006.
  • Y. I. Manin, “Lectures on modular symbols”, pp. 137–152 in Arithmetic geometry, edited by H. Darmon et al., Clay Math. Proc. 8, Amer. Math. Soc., Providence, RI, 2009.
  • B. Mazur, “Courbes elliptiques et symboles modulaires”, pp. [exposeé] no. 414, 277–294 in Séminaire Bourbaki, 1971/1972, Lecture Notes in Math. 317, Springer, Berlin, 1973.
  • B. Mazur and P. Swinnerton-Dyer, “Arithmetic of Weil curves”, Invent. Math. 25 (1974), 1–61.
  • A. N. Parshin, “On a certain generalization of Jacobian manifold”, Izv. Akad. Nauk SSSR Ser. Mat. 30 (1966), 175–182. In Russian.
  • G. Shimura, “The special values of the zeta functions associated with Hilbert modular forms”, Duke Math. J. 45:3 (1978), 637–679.
  • T. Shintani, “On evaluation of zeta functions of totally real algebraic number fields at non-positive integers”, J. Fac. Sci. Univ. Tokyo Sect. IA Math. 23:2 (1976), 393–417.
  • V. V. Shokurov, “Shimura integrals of cusp forms”, Izv. Akad. Nauk SSSR Ser. Mat. 44:3 (1980), 670–718. In Russian; translated in Math. USSR Izv. 16:3 (1981), 603–646.
  • W. Stein, Modular forms, a computational approach, Graduate Studies in Mathematics 79, Amer. Math. Soc., Providence, RI, 2007.
  • R. Street, “Two-dimensional sheaf theory”, J. Pure Appl. Algebra 23:3 (1982), 251–270.
  • D. Zagier, “On the values at negative integers of the zeta-function of a real quadratic field”, Enseignement Math. $(2)$ 22:1-2 (1976), 55–95.